Alert archive / West Virginia / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 63, NWS Charleston, WV

May 17, 2019McDowell County, Raleigh County, Wyoming County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at May 17, 2019, 8:59 PM EDT for McDowell County, Raleigh County, Wyoming County, West Virginia. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2019, 8:59 PM EDT (00:59 UTC)
Expired
May 17, 2019, 9:45 PM EDT
In force
46 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties McDowell County, WV, Raleigh County, WV, Wyoming County, WV

The radar

The Charleston,WV radar (KRLX), 104 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 17, 4:43 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 1.0 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2019-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 102 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2019-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
102 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
1594 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

714 
WUUS51 KRLX 180059
SVRRLX
WVC047-081-109-180145-
/O.NEW.KRLX.SV.W.0063.190518T0059Z-190518T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston WV
859 PM EDT Fri May 17 2019

The National Weather Service in Charleston West Virginia has issued a

* Severe Thunderstorm Warning for...
  Eastern McDowell County in southern West Virginia...
  South central Raleigh County in southeastern West Virginia...
  Wyoming County in southern West Virginia...

* Until 945 PM EDT.

* At 859 PM EDT, a severe thunderstorm was located over Pineville,
  moving southeast at 45 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Welch, Pineville, Mullens, Gary, Northfork, Twin Falls State Park,
  Davy, Keystone, Anawalt, Kimball, Rhodell, Clear Fork, Maybeury,
  Elbert, Coalwood, Wolf Pen, Maben, Baileysville, Jenkinjones and
  Herndon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Please report severe weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3760 8178 3776 8146 3755 8120 3754 8120
      3751 8122 3750 8126 3746 8131 3742 8128
      3741 8129 3742 8131 3732 8137 3732 8140
      3728 8142 3727 8145 3725 8148 3726 8150
      3723 8151 3721 8156 3721 8158
TIME...MOT...LOC 0059Z 332DEG 40KT 3760 8158 

HAIL...0.75IN
WIND...60MPH
 
$$

MEK
2 follow-up statements
208 
WWUS51 KRLX 180129
SVSRLX

Severe Weather Statement
National Weather Service Charleston WV
929 PM EDT Fri May 17 2019

WVC047-081-109-180145-
/O.CON.KRLX.SV.W.0063.000000T0000Z-190518T0145Z/
McDowell WV-Raleigh WV-Wyoming WV-
929 PM EDT Fri May 17 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM EDT
FOR EASTERN MCDOWELL...SOUTH CENTRAL RALEIGH AND SOUTHEASTERN WYOMING
COUNTIES...

At 929 PM EDT, a severe thunderstorm was located over Boissevain, or
7 miles northwest of Bluefield, moving southeast at 45 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Welch, Mullens, Gary, Northfork, Davy, Keystone, Anawalt, Kimball,
Rhodell, Maybeury, Elbert, Coalwood, Wolf Pen, Jenkinjones and
Herndon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3749 8172 3765 8132 3755 8120 3754 8120
      3751 8122 3750 8126 3746 8131 3742 8128
      3741 8129 3742 8131 3732 8137 3732 8140
      3728 8142 3727 8145 3725 8148 3726 8150
      3723 8151 3721 8156 3721 8158
TIME...MOT...LOC 0129Z 332DEG 40KT 3730 8138 

HAIL...0.75IN
WIND...60MPH
 
$$

MEK
305 
WWUS51 KRLX 180140
SVSRLX

Severe Weather Statement
National Weather Service Charleston WV
940 PM EDT Fri May 17 2019

WVC047-081-109-180150-
/O.EXP.KRLX.SV.W.0063.000000T0000Z-190518T0145Z/
McDowell WV-Raleigh WV-Wyoming WV-
940 PM EDT Fri May 17 2019

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MCDOWELL...SOUTH
CENTRAL RALEIGH AND SOUTHEASTERN WYOMING COUNTIES WILL EXPIRE AT 945
PM EDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
southern and southeastern West Virginia.

LAT...LON 3749 8172 3765 8132 3755 8120 3754 8120
      3751 8122 3750 8126 3746 8131 3742 8128
      3741 8129 3742 8131 3732 8137 3732 8140
      3728 8142 3727 8145 3725 8148 3726 8150
      3723 8151 3721 8156 3721 8158
TIME...MOT...LOC 0140Z 332DEG 40KT 3721 8132 

$$

MEK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 8:13 PM EDT, 46 minutes earlier.

Area forecast discussion, May 17, 8:13 PM EDT, 46 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
813 PM EDT Fri May 17 2019

.SYNOPSIS...
Stationary front over northern sections lifts north early
Saturday. High pressure develops with hot conditions and
isolated storms. Cold front early next work week.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 808 PM Friday...

Sent an update to remove counties from the severe thunderstorm
watch. Kept severe thunderstorm watch from Kanawha county, east
and south through 03Z this evening. Rest of forecast remains
on track.

As of 550 PM Friday...

Adjusted PoPs and weather grids according to latest radar and
surface analysis to better represent ongoing severe thunderstorm
tracks into this evening. A severe thunderstorm watch is in
effect for portions of southeast OH and most parts of WV through
03Z.

Adjusted sky grids per latest satellite images and guidance. Rest
of forecast remains on track.

As of 145 PM Friday...

Have a couple features to keep track of as we go through the
near term period. The first is a cold front which will sink in
from the north late this afternoon and this evening. The second
is a mid to upper level ripple/shortwave trough which will
approach from the west later this evening into tonight and may
also interact a bit with the surface front overnight.

Each of these features will interact with a fairly unstable
airmass in place across the forecast area. There are still some
areas of clouds which will limit instability in those area, but
in general we are seeing a good amount of sunshine and heating
out there early this afternoon. This should lead to 0-1km MLCAPE
values in the 1500-3000 J/kg range in the more sunny areas.

Expecting two areas of showers and thunderstorms, each tied to a
feature mentioned above. High res models showing storms
developing along the cold front to our north 18Z-20Z and slowly
sinking southward through the evening. We can see the second
area of showers and storms beginning to form on visible
satellite across southern Indiana. The thought is these should
arrive from the west this evening, and eventually congeal with
the storms along the front with everything fading as we head
past midnight.

Intensity wise, we have plenty of instability to work with, but
shear may be a limiting factor. The best shear will be across
the north with the cold front where 30-40 kts 0-6km bulk shear
is expected. Models do show an increase to 25-35 kts across the
south as the ripple passes, but we are losing instability by
this point. With all this said, no real change to the potential
for severe weather... not expecting anything really organized,
but stronger storms will be capable of producing damaging wind
gusts and possibly some marginally severe hail. This matches
pretty well with SPC outlook of slight risk across the northern
3/4 of the forecast area.

Precipitable water looks to generally be in the 1.5 inch range
across the board into the night. Generally isolated water
issues will be possible, mainly based on areas that have some
training. Locations that got heavier rain this morning could
also be more prone if additional heavy rain falls this afternoon
into tonight.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
As of 220 PM Friday...

Ridging builds into the region Saturday in response to an
amplifying trof across the Plains. This will shunt the warm
front north of the area, leaving a broad southwest flow. I have
maintained an isolated shower/storm chance for the early evening
hours for any popups around the peripheral of the ridge.

After a mild and somewhat humid night, Sunday will start
relatively quite. The ridge axis will shift east as the upper
trof approaches but deamplifying as it does so. Models are
keying in somewhat organized activity in the northern mountains,
aided somewhat by orographically enhanced low level lift from
southerly flow. Aside from that, any organized showers or storms
will hold off until Sunday night as the weakening trof attempts
to push a surface front through. Winds will increase during the
day with some gusts approaching 30 kts, particularly across SE
Ohio. For highs, it will be another warm one with temps
approaching 90 degrees in the typical warm lowland spots. It
will remain mild overnight with the front approaching.

The cold front will cross Monday with few showers or storms.
However, much of the deep moisture will have outpaced it,
leaving the chances for organized activity relatively low.

It will turn cooler Monday night as brief CAA ensues.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 220 PM Friday...

Any cool down behind the front Monday will be short lived, as
WAA and ridging overspread the region Tuesday. The center of the
ridge will become established across GA for much of the
remainder of next week. This leaves our area on the northern
reach which will make us vulnerable to the southern edge of the
westerlies and any associated disturbance. One such impulse
looks to arrive midweek which will attempt to bring a front
through amid an increase in precip chances. Overall all though,
expect warm days and nights, with temps averaging around 10
degrees above normal.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
As of 730 PM Friday...

An area of strong convection will continue to affect HTS, CRW
and BKW later this evening. Wind gusts greater than 40 knots
will be possible with the strongest storms. Brief periods of IFR
visibilities will accompany the heavier showers.  Thunderstorm
activity should end by 01Z, perhaps affecting BKW through 03Z.
Mvfr conditions should develop over areas that received rainfall
this afternoon, becoming areas of IFR dense fog mainly along
river valleys across the southern half of the forecast area
overnight.

Coded IFR conditions in fog at CRW, HTS, and EKN per antecedent
pcpc, weak boundary layer flow and high confidence of skies to
clear overnight across southern half of the area. Conditions
should improve by 13Z at most sites Saturday morning.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z
SUNDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing of dense fog will depend on timing
of clearing skies. Low stratus could develop instead of fog.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       22   23   00   01   02   03   04   05   06   07   08   09
EDT 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    M    H    H    H    M    M    M    M    L
PKB CONSISTENCY  H    H    H    H    H    H    H    M    L    H    H    M
CKB CONSISTENCY  H    H    H    H    H    H    M    M    M    M    H    M

AFTER 00Z SUNDAY...
No widespread IFR conditions expected.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...MZ/30
NEAR TERM...ARJ/MZ
SHORT TERM...30
LONG TERM...30
AVIATION...ARJ
Hazardous weather outlook, May 17, 8:16 PM EDT, 43 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
816 PM EDT Fri May 17 2019

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-014-
016>020-027>033-039-040-521>526-190030-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Putnam-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-
McDowell-Upshur-Barbour-Northwest Webster-Southeast Webster-
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
816 PM EDT Fri May 17 2019

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia, and portions of central West Virginia,
northeast West Virginia, northern West Virginia, southern West
Virginia and western West Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ013-015-024>026-034-515>520-190030-
Lincoln-Kanawha-Mingo-Logan-Boone-Wyoming-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-
816 PM EDT Fri May 17 2019

...SEVERE THUNDERSTORM WATCH 174 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for portions of southeast West
Virginia and southern West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Local storm report, May 17, 6:56 PM EDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
656 PM EDT FRI MAY 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 PM     HAIL             PINCH                   38.41N  81.48W
05/17/2019  E0.88 INCH       KANAWHA            WV   BROADCAST MEDIA

            MIX OF PENNY AND NICKEL SIZED HAIL

&&

EVENT NUMBER RLX1901553

HART
Local storm report, May 17, 7:03 PM EDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
703 PM EDT FRI MAY 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0641 PM     HAIL             BIG CHIMNEY             38.41N  81.54W
05/17/2019  E1.00 INCH       KANAWHA            WV   SOCIAL MEDIA

            MIX OF NICKEL AND QUARTER SIZE HAIL

&&

EVENT NUMBER RLX1901554

HART
Local storm report, May 17, 7:07 PM EDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
707 PM EDT FRI MAY 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             ELKVIEW                 38.43N  81.47W
05/17/2019  E0.88 INCH       KANAWHA            WV   SOCIAL MEDIA

&&

EVENT NUMBER RLX1901555

HART
Local storm report, May 17, 8:22 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
822 PM EDT FRI MAY 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0716 PM     HAIL             5 SE FRENCH CREEK       38.84N  80.24W
05/17/2019  E1.00 INCH       UPSHUR             WV   SOCIAL MEDIA

&&

EVENT NUMBER RLX1901556

HART
Local storm report, May 17, 8:30 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
830 PM EDT FRI MAY 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TSTM WND DMG     1 W ST. ALBANS          38.38N  81.83W
05/17/2019                   KANAWHA            WV   NWS EMPLOYEE

            NUMEROUS TREES DOWN IN THE ST. ALBANS AREA. TREE BLOWN
            DOWN INTO HOME WITH NOTABLE DAMAGE.

&&

EVENT NUMBER RLX1901557

HART
Local storm report, May 17, 8:38 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
838 PM EDT FRI MAY 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0509 PM     HAIL             2 SE SAULSBURY          39.10N  81.52W
05/17/2019  M0.75 INCH       WOOD               WV   SOCIAL MEDIA

            JELLYBEAN SIZE HAIL REPORTED AND MEASURED TO BE ABOUT
            DIME SIZE

&&

EVENT NUMBER RLX1901558

HART

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 8:26 PM EDTSevere Thunderstorm WarningRLXBoone, Logan, Wyoming34 min
May 17, 8:37 PM EDTSevere Thunderstorm WarningRLXFayette, Raleigh23 min
May 17, 8:53 PM EDTSevere Thunderstorm WarningRLXLogan, Mingo37 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.